Restoril or Temazepam, the generic form, is a sedative-hypnotic or psychoactive benzodiazepine. Restoril is commonly prescribed for the short-term relief of insomnia or anxiety. Like other benzodiazepines, it can also be used for seizures and occasionally is prescribed as a muscle relaxant. Restoril works on the central nervous system by increasing the effects of the GABA neurotransmitter. This slows down activity in the brain and produces a calming effect. Restoril is highly addictive and habit-forming, so taking it longer than a week or two drastically increases the risk of addiction.
According to the Australian Prescriber:
Despite a modest decrease in the annual number of benzodiazepine prescriptions dispensed, the current level of prescribing probably represents significant overuse. Over the last 20 years, the quantity of benzodiazepines on each prescription has increased. Of concern are the patients who have been using benzodiazepines for more than six months. There are few indications for long-term therapy, and they are generally controversial. (NIH)
When it comes to Restoril and other benzodiazepines, they should only be used for short periods of time, but unfortunately, that’s not always the case. People quickly become addicted to these drugs, requiring higher doses to reach the same effects they experienced before. This leads to dependence and painful withdrawal symptoms when you finally decide to stop using.
Table of Contents
Dangers of Short-Term Restoril Abuse
Restoril is rapidly absorbed in the system, so the effects can be felt in as little as 30 minutes. In small doses, a person may feel a slight buzz, but with higher doses, the drug may create an intense euphoric feeling, a sense of deep relaxation, or decreased anxiety. Restoril may induce sleep at any dose depending on a person’s tolerance.
At high doses, it has the potential to cause unconsciousness or memory blackouts. Short-term Restoril abuse can cause a user to develop ataxia (impaired coordination), a state of drunkenness, slurred speech, poor coordination, and trouble walking. Some of the side effects of Restoril include:
- Feeling intoxicated
- Feeling lethargic
- Memory impairment
- Impaired reaction times
- Slurred speech
Short-term Restoril abuse doesn’t necessarily mean the user has developed an addiction to the medication, however, misusing it can increase the likelihood of addiction.
Dangers of Long-Term Restoril Abuse
Long-term abuse of Restoril can put a person at serious risk of mental and physical harm. Using excessive amounts of the drug can cause the properties to become magnified. This means reaction times are slowed, so operating a motor vehicle for instance could be dangerous.
Also, sedative-hypnotics could cause sleep-driving which could put the driver and other drivers on the street in danger. Restoril can cause the symptoms of depression to worsen and abusing this medication may be dangerous for anyone that has struggled with suicidal ideation. It can also affect those with bipolar disorder by causing mania and hypomania episodes.
Those that have severe or chronic pain may have worse symptoms if they abuse Restoril. Taking any benzodiazepines for an extended period can affect attention and memory. Also, benzodiazepines can greatly increase the risk of the user developing dementia or Alzheimer’s disease. Long-term abuse of Restoril can also cause addiction and overdose.
Dangers of Restoril Addiction
Once a person has developed an addiction to Restoril they will experience withdrawal symptoms if they stop taking the medication. Restoril withdrawal can be both very uncomfortable and dangerous if a person’s dose isn’t tapered gradually. Some of the withdrawal symptoms may include:
- Abdominal cramps
- Muscle cramps
The severity of the withdrawal symptoms can vary depending on the quantity of medication taken and for the length of time, it has been taken. People who have abused large quantities for a significant length of time will have more severe symptoms than someone who abuses small quantities. Also, abruptly stopping Restoril after an individual has become addicted could be fatal. A person could develop a severe, long-lasting, and potentially deadly seizure known as status epilepticus. It is for this very reason that it is safer to detox off of Restoril in a medically supervised environment.
Another danger of Restoril addiction is the risk of overdose. This can be either intentional or accidental. When someone is abusing drugs, they may not realize just how much they are consuming. An overdose occurs when a person’s body cannot keep up with the amount of drug consumed. Also, when Restoril is mixed with other drugs or medications such as prescription opioids, the risk is even greater. Mixing opioids and benzodiazepines could cause life-threatening breathing problems.
Recreate & Restoril Addiction Help
If you or someone you love is struggling with an addiction problem our addiction specialists are available around the clock to assist you. Recreate Life Counseling offers an evidence-based treatment program to help you get your life back. What are you waiting for? Recreate your life today!